Alert archive / Oregon / Winter Weather Advisories in 2021
Winter Weather Advisory 21, NWS Medford, OR
NWS Medford, OR issued this winter weather advisory at Feb 25, 2021, 2:02 PM PST for 4 counties in Oregon. It took effect at Feb 26, 2021, 4:00 AM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2021, 2:02 PM PST (22:02 UTC)
- In effect from
- Feb 26, 2021, 4:00 AM PST
- Expired
- Feb 27, 2021, 4:00 AM PST
- In force
- 24 hr
- Issued by
- NWS Medford, OR
Counties Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR
The radar
The Medford radar (KMAX), 68 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302 WWUS46 KMFR 252202 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 202 PM PST Thu Feb 25 2021 ORZ025-027-260615- /O.NEW.KMFR.WW.Y.0021.210226T1200Z-210227T1200Z/ Eastern Douglas County Foothills-South Central Oregon Cascades- Including the cities of Crater Lake and Diamond Lake 202 PM PST Thu Feb 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST SATURDAY... * WHAT...Total snow accumulations of up to 10 inches. Winds gusting as high as 45 mph over high and exposed terrain. * WHERE...The High central Cascades. Including Diamond Lake, Crater Lake and Highways 58, 138 and 232. * WHEN...From 4 AM Friday to 4 AM PST Saturday. * IMPACTS...Travel could be very difficult over unplowed roads. * ADDITIONAL DETAILS...Snow accumulations up to 6 inches in 12 hours during the day on Friday. Snow will continue to accumulate into Saturday. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
602 WWUS46 KMFR 260623 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 1023 PM PST Thu Feb 25 2021 ORZ025-260730- /O.CAN.KMFR.WW.Y.0021.210226T1200Z-210227T1200Z/ Eastern Douglas County Foothills- 1023 PM PST Thu Feb 25 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... No significant snow amounts are expected below 3000 ft. $$ ORZ028-261430- /O.EXA.KMFR.WW.Y.0021.210226T1200Z-210227T1200Z/ Siskiyou Mountains and Southern Oregon Cascades- 1023 PM PST Thu Feb 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 6 to 12 inches. Winds gusting as high as 45 mph. * WHERE...Siskiyou Mountains and Southern Oregon Cascades, including highway 140. * WHEN...From 4 AM Friday to 4 AM PST Saturday. * IMPACTS...Travel could be very difficult over unplowed roads. * ADDITIONAL DETAILS...Snow accumulations up to 6 inches in 12 hours during the day on Friday. Snow will continue to accumulate into Saturday. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ ORZ027-261430- /O.CON.KMFR.WW.Y.0021.210226T1200Z-210227T1200Z/ South Central Oregon Cascades- Including the cities of Crater Lake and Diamond Lake 1023 PM PST Thu Feb 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST SATURDAY... * WHAT...Total snow accumulations of 8 to 13 inches. Winds gusting as high as 45 mph over high and exposed terrain. * WHERE...The High central Cascades. Including Diamond Lake, Crater Lake and Highways 58, 138 and 232. * WHEN...From 4 AM Friday to 4 AM PST Saturday. * IMPACTS...Travel could be very difficult over unplowed roads. * ADDITIONAL DETAILS...Snow accumulations up to 8 inches in 13 hours during the day on Friday. Snow will continue to accumulate into Saturday. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Visit us at https://www.weather.gov/Medford
087 WWUS46 KMFR 261108 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 308 AM PST Fri Feb 26 2021 ORZ027-028-262300- /O.CON.KMFR.WW.Y.0021.210226T1200Z-210227T1200Z/ South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the cities of Crater Lake and Diamond Lake 308 AM PST Fri Feb 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 6 to 12 inches. Winds gusting as high as 45 mph over exposed terrain. * WHERE...The southern Oregon Cascades from Highway 140 at Lake of the Woods northward. This includes, Crater Lake National Park, Diamond Lake, Willamette Pass and the Willamette Pass resort. Additional highways include Highway 58, 62, 138, and 230. * WHEN...From 4 AM Friday to 4 AM PST Saturday. * IMPACTS...Travel could be very difficult over unplowed roads. * ADDITIONAL DETAILS...The heaviest snow is expected to occur between 7 AM and Noon on Friday. Snowfall rates of a half an inch are expected during this time with brief periods of inch and hour rates. After the heavy snowfall, periods of light to moderate snow will continue to accumulate into Saturday. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Visit us at https://www.weather.gov/Medford
340 WWUS46 KMFR 262032 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 1232 PM PST Fri Feb 26 2021 ORZ027-028-271200- /O.CON.KMFR.WW.Y.0021.000000T0000Z-210227T1200Z/ South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the cities of Crater Lake, Crescent Lake, and Diamond Lake 1232 PM PST Fri Feb 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Periods of light to moderate snow. Additional snow accumulations of 6 to 8 inches, with up to 10 inches for the highest peaks. Winds gusting to 40 to 50 mph. * WHERE...The southern Oregon Cascades from Highway 140 northward. This includes, Crater Lake National Park, Diamond Lake, Willamette Pass and Lake of the Woods. Highways affected include 140, 58, 62, 138, and 230. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Travel could be very difficult over unplowed roads. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Visit us at https://www.weather.gov/Medford
657 WWUS46 KMFR 271140 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 340 AM PST Sat Feb 27 2021 ORZ027-028-271245- /O.EXP.KMFR.WW.Y.0021.000000T0000Z-210227T1200Z/ South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the cities of Crater Lake, Crescent Lake, and Diamond Lake 340 AM PST Sat Feb 27 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Snow showers will continue in the Cascades for the next few hours. However, the snow showers will remain light in nature as they dissipate. Therefore, the advisory will be allowed to expire. Remember to check road conditions at www.tripcheck.com or at quickmap.dot.ca.gov before venturing out. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter weather advisory went out at Feb 25, 9:38 AM PST, 4 hours 24 minutes earlier.
Area forecast discussion, Feb 25, 9:38 AM PST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Medford OR
938 AM PST Thu Feb 25 2021
.UPDATE...
The forecast remains on track this morning with a cold front
moving into the region later this afternoon. Look for mostly
cloudy skies with temperatures punching into the lower 40's. In
addition, rain and snow accumulation should pick up today and
tonight as this low moves through the region. Our main concern
with regards to snow is the Central Cascades near Diamond Lake.
That location could see up to 8 inches of snow over the next 36
hours.
For more information beyond today, read the discussion below.
-Smith
&&
.DISCUSSION.../Issued 400 AM PST Thu Feb 25 2021/
Not much to add to the weather discussion tonight as the forecast
appears on track. Clouds are overrunning a decaying warm front
that is now within 60 NM from shore. Other than some low stratus
swirling around Coos Bay the only other clouds are some mid-level
ones moving in from the NW over Douglas County.
The mid-level clouds are producing steady returns on radar, but
like the high clouds a few hours ago, the dry air in the region is
just chewing away at these early clouds. It will take a few more
hours before the lower levels moisten enough to where rain will be
measured.
As noted in the previous discussion. There will be opportunity for
snow or wintry mix down to 2000 feet, especially in narrower
valleys where cold air can be trapped. Road temperatures are
above freezing in most of southern Oregon, so any snow that does
fall should have a minimal impact on travel. In the Cascades,
namely highway 97 road temperatures remain below freezing, so
accumulating snow will be easier to achieve from onset of
precipitation.
Except along the coast it will be unlikely that places south of
the Umpqua Divide measure much if any precipitation today. The
better chance for rain will will come Friday as a second impulse
moves through oregon, corresponding to a deepening of the low
pressure over SE Idaho. This precipitation will also be largely
terrain locked, meaning valleys in N. Cal. may miss out on rain
entirely, while valleys of Jackson and Josephine County don't
stand a good chance either. One change was to lower expected QPF
and PoPs for these valleys.
Even though rain and snow totals will not be very significant with
this front, winds will be quite gusty across the region. Strong
winds and precipitation of any form can reduce visibility while
driving. Take to allow extra time to reach your destination while
driving in rain/snow showers. This will be most true when
traveling into the Cascades and other areas of high terrain, where
winds will be strongest. -Miles
.AVIATION...For the 25/12Z TAF Cycle...A front will move inland
today and bring MVFR ceilings, mountain obscurations and light rain
this morning into early this evening along the coast, into the
Umpqua basin and into the Southern Oregon Cascades. Ceilings may
also briefly lower to IFR along the coast around 16-19z as the front
moves onshore. During the mid to late afternoon expect areas of MVFR
cigs and mountain obscurations with light showers along the coast,
into the Umpqua basin and over the Southern Oregon Cascades. East of
the Cascades and across northern California, VFR conditions are
expected to continue through the TAF period. Gusty westerly winds
will develop this afternoon and continue into the evening.
-CC
&&
.MARINE...Updated 200 AM PST Thursday 25 Feb 2021...A weak front
moves through the area this morning. Steep seas will continue
through early this morning then briefly lower. Seas then quickly
build this afternoon and evening, becoming steep again across the
waters. Seas will build further and become very steep late this
evening into Friday morning as heavy long period northwest swell
builds into the waters. Very steep and very high seas are expected
from Port Orford north and beyond 5 nm from shore south of Port
Orford with seas peaking at 16 to 19 feet at 17 seconds. This will
result in hazardous seas and dangerous bar crossings. High and
steep seas of 14 to 16 feet at 17 seconds are expected south of Port
Orford. These seas will persist into Friday afternoon and evening.
High surf will be a concern on Friday as well. Current forecasts
show surf between 20 and 25 feet late this evening through Friday
afternoon and a High Surf Advisory has been issued. Please see
CFWMFR for more details.
Winds then strengthen, approaching advisory strength Friday into
Saturday as another front moves into the waters. Meanwhile,
northwest swell will gradually diminish Friday evening through
Saturday night but remain steep. Winds will shift northerly
Saturday, and may near small craft advisory levels south of Cape
Blanco Saturday afternoon as strong offshore high pressure sets up
along with a developing thermal trough along the southern Oregon
coast. North winds will gradually lower Saturday night with
diminishing seas expected Sunday into Monday.
-CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory from 4 AM to 4 PM PST Friday for ORZ021-022.
Wind Advisory until 4 AM PST Saturday for ORZ030-031.
High Wind Watch from Friday morning through late Friday night
for ORZ030-031.
CA...Wind Advisory until 4 AM PST Saturday for CAZ085.
High Wind Watch from Friday morning through late Friday night
for CAZ085.
Pacific Coastal Waters...Small Craft Advisory from 4 PM this afternoon to 4 PM PST Friday
for PZZ356.
Hazardous Seas Warning from 10 PM this evening to 4 PM PST
Friday for PZZ350-356-370-376.
Small Craft Advisory from 1 PM this afternoon to 10 PM PST this
evening for PZZ350-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 2:14 AM PST | Small Craft Advisory | MFR | 3 days | |
| Feb 25, 2:09 PM PST | Small Craft Advisory | MFR | 62 hr | |
| Feb 25, 2:17 PM PST | High Wind Warning | MFR | Klamath, Lake | 29 hr |
Nearby
Winter Weather Advisories in Oregon, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.